Alert archive / Kansas / Special Weather Statements in 2011

Special Weather Statement, NWS Topeka, KS

August 7, 2011Geary County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 7, 2011, 10:09 PM CDT for Geary County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2011, 10:09 PM CDT (03:09 UTC)
Expired
Aug 7, 2011, 10:45 PM CDT
In force
36 min
Issued by
NWS Topeka, KS

County Geary County, KS

The radar

The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 10:20 PM CDTHAIL 13 S Milford, KSFELL FOR 3 TO 5 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2011-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2011-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-474 J/kg
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

160 
WWUS83 KTOP 080309
SPSTOP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT SUN AUG 7 2011

KSZ022-036-080345-
GEARY-RILEY-
1009 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY AND
NORTHWESTERN GEARY COUNTIES...

THROUGH 1045 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF SOUTH CENTRAL RILEY AND NORTHWESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FORT RILEY
AIRFIELD AND OGDEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3917 9670 3906 9670 3906 9696 3917 9696
TIME...MOT...LOC 0309Z 266DEG 19KT 3910 9693

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:19 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 7, 6:19 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT SUN AUG 7 2011

...UPDATE TO AVIATION...

.DISCUSSION...
OUTFLOW FROM THIS AFTERNOONS CONVECTION HAS ALL BUT CLEARED THE
FORECAST AREA WITH A FEW NEW UPDRAFTS DEVELOPING SOUTH OF EMP.
THINKING IS THAT THIS BOUNDARY WILL CONTINUE TO MOVE SOUTH OUT OF
ANDERSON AND COFFEY COUNTIES AND THAT WOULD PUT AN END TO THE
IMMEDIATE THREAT FOR SEVERE WEATHER. STORMS BACK ACROSS NORTH
CENTRAL KS ARE MOVING INTO AN ATMOSPHERE THAT HAS BEEN PRETTY WORKED
OVER AS NOTED BY THE TEMPS STILL AROUND 80 DEGREES. HOWEVER LOOKING
FURTHER UPSTREAM THERE IS CONVECTION DEVELOPING ACROSS WESTERN SD
AND 20Z WATER VAPOR SHOWS A WAVE MOVING ACROSS THE AREA. MODELS
STILL SHOWING AN MCV DEVELOPING FROM THIS CONVECTION AND MOVING
ACROSS NORTHEAST KS BY 12Z MONDAY. THEREFORE CONTINUED WITH LIKELY
POPS MAINLY AFTER MIDNIGHT AND CHANCE POPS LINGERING THROUGH MONDAY
THINKING A MCS COULD ROLL ACROSS THE AREA. THERE SHOULD BE A BREAK
IN THE PRECIP CHANCES FOR TUESDAY AND TUESDAY EVENING AS A DECENT
SFC RIDGE FOR THIS TIME OF YEAR SETTLES IN TO THE FORECAST AREA.
MODELS ARE NOW A LITTLE SLOWER IN BRINGING RETURN FLOW BACK INTO
NORTHEAST KS...KEEPING THE NOSE OF THE 850 JET MORE ACROSS WESTERN
KS. BECAUSE OF THIS HAVE DELAYED THE ONSET OF POPS FOR TUESDAY NIGHT
SOMEWHAT. NORTHWEST FLOW AND WEAK WAVES MOVE BACK ACROSS THE
FORECAST AREA FOR WEDNESDAY THROUGH FRIDAY NIGHT WITH MODELS SHOWING
THE POTENTIAL FOR A COUPLE MORE CONVECTIVE COMPLEXES TO MOVE ACROSS
THE AREA. THEREFORE HAVE CONTINUED WITH CHANCE POPS THROUGHOUT THE
PERIOD. MEDIUM RANGE MODELS SHOW ANOTHER COLD FRONT MOVING THROUGH
FRIDAY NIGHT WITH A SFC RIDGE BUILDING IN FOR THE WEEKEND. THE ECMWF
IS SLOWER TO MOVE THIS RIDGE OFF TO THE EAST AND SLOWER WITH
BRINGING RETURN FLOW BACK OVER THE RIDGE. THEREFORE HAVE REMOVED
POPS FROM SATURDAY AND LEFT SUNDAY DRY.

TEMPS COULD BE SOMEWHAT TRICKY WITH SOME MODEL GUIDANCE COMING IN
WITH HIGHS IN THE 70S BEHIND THE FRONTS. DUE TO CONVECTION TODAY DID
NOT HAVE A LOT OF TIME TO DIVE INTO THE SPECIFICS OF THE COLD FRONT.
BECAUSE OF THIS ERRORED ON THE MORE CONSERVATIVE SIDE AND KEPT
FORECAST HIGHS GENERALLY IN THE 80S FOR WEDNESDAY AND THE WEEKEND.
AM CONFIDENT THOUGH WITH THE NORTHWEST FLOW AND OCCASIONAL ROUNDS OF
PRECIP THAT THE HEAT WAVE IS UNLIKELY TO RETURN. IN FACT FLOODING
MAY BECOME AN INCREASING CONCERN. PARTS OF NORTH CENTRAL KS HAVE
ALREADY SEEN A FAIR AMOUNT OF PRECIP OVER THE LAST THREE DAYS.
THOUGHT ABOUT A FLOOD WATCH FOR TONIGHT...BUT CONFIDENCE IN TRACK OF
TONIGHTS MCS IS NOT HIGH ENOUGH. NEVERTHELESS IT WILL BE SOMETHING
THAT NEEDS TO BE WATCHED OVER THE NEXT COUPLE DAYS.

WOLTERS

&&

.AVIATION...

EXPECT VFR CONDITIONS THROUGH THE PERIOD. MAIN CONCERN FOR THE
NEXT 12 HOURS IS CONVECTION. NUMEROUS OUTFLOW BOUNDARIES REMAIN
DRAPED VOER THE AREA AFTER CONVECTION FROM SUNDAY AFTERNOON AND
EVENING...ANY ONE OF WHICH COULD BE THE FOCUS FOR FURTHER
DEVELOPMENT THROUGH THE OVERNIGHT HOURS. WILL HAVE TO
MONITOR...BUT FEEL FAIRLY CONFIDENT CONVECTION WILL IMPACT
TERMINALS AFT 06Z. EXPECT CONVECTION TO END AND MOVE EAST BY 12Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 7, 9:36 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CDT SUN AUG 7 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-082115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
936 PM CDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO AFFECT PARTS OF NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS LATE TONIGHT. THESE
STORMS MAY BE CAPABLE OF STRONG OR POSSIBLY DAMAGING WINDS AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH THE EXCEPTION OF TUESDAY...THUNDERSTORMS WILL REMAIN POSSIBLE
THROUGH THE MIDDLE AND END OF THE WEEK FOR MOST OF THE AREA.
STRONG GUSTY WINDS AND SOME LOCALIZED FLOODING FROM THE HEAVY
RAINFALL WILL BE THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

WOLTERS

In the hours before

Special weather statement, Aug 7, 10:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1009 PM CDT SUN AUG 7 2011

KSZ022-036-080345-
GEARY-RILEY-
1009 PM CDT SUN AUG 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RILEY AND
NORTHWESTERN GEARY COUNTIES...

THROUGH 1045 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF SOUTH CENTRAL RILEY AND NORTHWESTERN GEARY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE FORT RILEY
AIRFIELD AND OGDEN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3917 9670 3906 9670 3906 9696 3917 9696
TIME...MOT...LOC 0309Z 266DEG 19KT 3910 9693

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:26 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley49 min
Aug 7, 10:31 PM CDTSpecial Weather StatementTOPOttawa29 min
Aug 7, 10:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Dickinson, Geary, Ottawa48 min
Aug 7, 10:48 PM CDTFlash Flood WarningTOPClay, Cloud, Dickinson, Ottawa3 hr
Aug 7, 10:54 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee51 min
Aug 7, 11:04 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee26 min
Aug 7, 11:21 PM CDTFlash Flood WarningTOPDickinson, Geary, Riley, Wabaunsee114 min
Aug 7, 11:23 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris42 min
Aug 7, 11:28 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee47 min
Aug 7, 11:42 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee48 min
Aug 7, 11:51 PM CDTFlash Flood WarningTOPOsage, Shawnee, Wabaunsee114 min
Aug 8, 12:12 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee33 min
Aug 8, 12:13 AM CDTFlash Flood WarningTOPGeary, Lyon, Morris, Wabaunsee90 min
Aug 8, 12:36 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage54 min
Aug 8, 1:39 AM CDTSpecial Weather StatementTOPRepublic36 min
Aug 8, 1:58 AM CDTAreal Flood AdvisoryTOPRepublic, Washington62 min
Aug 8, 4:24 AM CDTSpecial Weather StatementTOPRepublic36 min
Aug 8, 4:46 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington29 min
Aug 8, 5:09 AM CDTSpecial Weather StatementTOPWashington36 min
Aug 8, 5:41 AM CDTSpecial Weather StatementTOPPottawatomie34 min

Nearby

Special Weather Statements in Kansas, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.